New Mexico, 2022

Damaging Winds in New Mexico, September 9, 2022

September 9, 2022 · NWS ABQ · 2 events in 1 county or zone

The break in the monsoon activity in early September came to an end as Hurricane Kay went up the coast of Baja California and southern California. While Kay remained well off to the west of New Mexico, it was responsible for moisture advection into the area which led to an increase in thunderstorm activity on September 9, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The break in the monsoon activity in early September came to an end as Hurricane Kay went up the coast of Baja California and southern California. While Kay remained well off to the west of New Mexico, it was responsible for moisture advection into the area which led to an increase in thunderstorm activity on September 9, 2022. Strong thunderstorms developed over the northern mountains during the evening hours and propagated southward thanks to strong outflow boundaries. Winds associated with these outflow boundaries were severe as measured by weather stations in Stanley and Golden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 4:54 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 4:54 PM MST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Fri Sep 9 2022

...New AVIATION...

.SYNOPSIS...
Issued at 117 PM MDT Fri Sep 9 2022

An uptick in shower and thunderstorm coverage is expected through
the weekend as a backdoor front dips into the eastern plains
tonight into Saturday. This will allow for cooler temperatures,
especially across the eastern plains. Gusty east canyon winds are
expected tonight and Saturday night across the central valleys.
Storm coverage will continue to be scattered to numerous in nature
early in the week before tapering off.

&&

.SHORT TERM...
Tonight through Saturday night
Issued at 117 PM MDT Fri Sep 9 2022

Moisture advection from Tropical Storm Kay offshore of the Baja
Peninsula is underway and will be boosted by moisture advecting in
behind a backdoor front overnight into Saturday. The front is
currently poking into northeast NM and may invigorate and
sustain ongoing and otherwise paltry convection later this afternoon
and evening over the Sangre De Cristos and the Hermits Peak-Calf
Canyon(HPCC) burn scar, where a Flash Flood Watch is in effect. The
front, aided by convective cold pooling or outflow, will push west
through the Sangre De Cristos and Sandias overnight and result in a
gusty east canyon/gap wind. However, given the initial weak frontal
push and unknown convective influences, east canyon/gap wind speed
forecast is of low confidence. PWATs are forecast to continue
trending up Saturday and peak Saturday night at well above normal
values for most of the area. At the same time, a secondary and
stronger surge of the backdoor front will result in stronger forcing
and will interact with a very juicy atmosphere to produce a more
robust round of convection Saturday through Saturday night across
central and western NM. Notable cold air advection and relative
stability behind the front may lead to more stratiform rain or
showers across the east central and northeast plains/highlands
Saturday, while heavy rain producing storms prevail from the central
mountain chain westward. Will issue a Flash Flood Watch for the
Cerro Pelado and HPCC burn scars for Saturday shortly, with moderate
to high forecast confidence. The flash flood threat won't be limited
to those burn scars Saturday, but forecast confidence is too low to
expand the watch given differences in modeling among the 12Z model
suite and notably between the rather bullish NAM and much less-so
GFS. If the 12Z NAM solution works-out, then an all-night rain event
is on tap for central NM which would include the Albuquerque and
Santa Fe Metros. The stronger backdoor frontal push on Saturday will
result in stronger east canyon/gap winds Saturday evening and
overnight, with our speeds capped just below advisory threshold for
now and closer to the higher 12Z NAM MOS.

&&

.LONG TERM...
Sunday through Thursday
Issued at 117 PM MDT Fri Sep 9 2022

Stability will reign supreme across the majority of the eastern
plains as upslope flow and ample moisture allow cloud cover to
remain in place on Sunday. This will lead to greater coverage of
rain, while west of the central mts sees another day of afternoon
thunderstorms. Temperatures will be a few to several degrees below
Saturday's readings, with the exception of the northeastern
plains, which will begin rebounding. High pressure remains
stubborn over the Great Basin heading into the workweek with
afternoon storms favoring initiation over the high terrain. The
ridge of high pressure begins to migrate east on Tuesday, allowing
moisture to snake up its western periphery into western and
central NM. The moisture access gets effectively turned off on
Thursday, however, as high pressure begins to build over northern
MX, leading to a significant reduction in storm coverage to close
out the workweek.

&&

.AVIATION...
(00Z TAFS)
Issued at 537 PM MDT Fri Sep 9 2022

Showers and thunderstorms will continue across northern and
western NM this evening. Colliding outflow boundaries may spark
new convection in the Albuquerque Metro area but confidence is
low. A weak to moderate gap wind is possible at KABQ this evening
thanks to convection east of the area.  As a back door cold front
continues to slide into NE NM this evening, upslope flow should
allow showers and a few storms to continue into the overnight
hours across much of northern NM. Patches of MVFR cigs will also
be possible behind the front. The front will be reinforced on
Saturday, and continue to push south and westward. Low clouds may
continue to fill in behind the front. Widespread showers and
thunderstorms are expected as well as a stronger gap wind at KABQ
in the evening.

&&

.FIRE WEATHER...
Issued at 117 PM MDT Fri Sep 9 2022

No critical fire weather concerns through at least the next seven
days. The combination of a backdoor front and moisture from Tropical
Storm Kay will result in a moist and fairly wet period beginning
Saturday and continuing through at least Tuesday, when the remnants
of Kay will move across. The ramp-up in wetting storms will bring a
renewed threat for burn scar flooding. Drier westerlies will attempt
to push into NM late next week and into the weekend, but differences
among the latest medium range model solutions are leading to lower
forecast confidence for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  86  59  84 /  30  30  20  20
Dulce...........................  52  80  49  78 /  40  50  30  40
Cuba............................  55  77  51  73 /  30  50  50  40
Gallup..........................  58  81  54  78 /  30  40  40  40
El Morro........................  55  76  51  71 /  40  50  50  50
Grants..........................  51  79  52  74 /  20  50  60  50
Quemado.........................  55  78  52  76 /  30  50  40  60
Magdalena.......................  59  79  53  73 /  10  30  40  60
Datil...........................  53  76  51  71 /  30  50  50  60
Reserve.........................  54  82  53  81 /  20  40  40  50
Glenwood........................  60  85  60  83 /  20  30  30  40
Chama...........................  49  72  47  70 /  30  50  50  50
Los Alamos......................  58  74  52  68 /  40  60  70  50
Pecos...........................  56  71  49  67 /  30  60  70  40
Cerro/Questa....................  43  71  42  70 /  50  70  70  50
Red River.......................  43  63  42  64 /  60  70  70  50
Angel Fire......................  40  65  42  65 /  60  70  70  50
Taos............................  52  73  48  71 /  40  60  60  40
Mora............................  50  66  45  67 /  40  70  70  50
Espanola........................  59  80  55  77 /  30  50  60  40
Santa Fe........................  59  74  53  69 /  30  50  70  40
Santa Fe Airport................  57  77  52  72 /  30  50  70  30
Albuquerque Foothills...........  65  81  57  75 /  20  40  70  30
Albuquerque Heights.............  64  84  58  77 /  20  30  70  30
Albuquerque Valley..............  64  86  57  79 /  20  30  70  30
Albuquerque West Mesa...........  64  84  58  77 /  20  30  70  30
Belen...........................  62  88  59  80 /  10  20  60  30
Bernalillo......................  64  85  57  79 /  20  40  60  30
Bosque Farms....................  60  86  57  78 /  20  30  60  30
Corrales........................  64  85  57  79 /  20  30  70  30
Los Lunas.......................  61  87  59  79 /  20  30  60  30
Placitas........................  62  80  55  74 /  30  50  70  30
Rio Rancho......................  64  84  58  77 /  20  30  70  30
Socorro.........................  63  89  59  83 /  10  20  40  40
Sandia Park/Cedar Crest.........  58  73  50  67 /  30  60  70  40
Tijeras.........................  59  77  50  71 /  30  50  70  40
Edgewood........................  55  76  48  68 /  30  50  70  40
Moriarty/Estancia...............  51  77  48  70 /  30  50  70  40
Clines Corners..................  54  70  47  64 /  40  50  70  40
Mountainair.....................  55  78  49  70 /  20  60  60  40
Gran Quivira....................  55  80  51  71 /  10  50  50  40
Carrizozo.......................  62  84  57  77 /   0  30  50  50
Ruidoso.........................  55  74  49  67 /   0  40  60  60
Capulin.........................  49  60  44  66 /  50  60  50  20
Raton...........................  51  66  46  71 /  50  60  60  20
Springer........................  52  68  48  72 /  50  60  60  30
Las Vegas.......................  52  69  47  67 /  40  60  70  40
Clayton.........................  51  62  48  70 /  30  60  40  20
Roy.............................  53  66  48  67 /  30  40  60  30
Conchas.........................  57  72  52  70 /  20  30  60  30
Santa Rosa......................  58  74  51  68 /  20  30  60  40
Tucumcari.......................  60  73  53  71 /  20  30  60  30
Clovis..........................  60  80  53  67 /  10  30  70  30
Portales........................  62  83  54  68 /   0  30  60  30
Fort Sumner.....................  62  81  54  69 /  10  30  60  40
Roswell.........................  64  89  59  75 /   0  20  60  30
Picacho.........................  60  83  54  70 /   0  30  60  50
Elk.............................  58  81  52  68 /   0  30  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday afternoon through Saturday evening for
NMZ211-214-215.

Flood Watch until 9 PM MDT this evening for NMZ214-215.

&&

SHORT TERM...11
LONG TERM....12
AVIATION...34

In the hours before

Special weather statement, Sep 9, 7:30 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
830 PM MDT Fri Sep 9 2022

NMZ219-221-100300-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
830 PM MDT Fri Sep 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
VALENCIA, SOUTH CENTRAL SANDOVAL AND BERNALILLO COUNTIES THROUGH 900
PM MDT...

At 829 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Albuquerque, moving south at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Cabezon, Isleta Pueblo, Paradise Hills, South Valley,
Sandia Heights and North Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 141 and 169.
 Interstate 25 between Mile Markers 210 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3529 10684 3523 10648 3486 10644 3489 10670
      3502 10694
TIME...MOT...LOC 0229Z 006DEG 24KT 3517 10660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

24

The radar

The Albuquerque radar (KABX), 61 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
September 9, 8:04 PM MST to 8:06 PM MST
Where
Santa Fe County, 5.01 mi SE of Golden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.210, -106.160

Thunderstorm outflow winds caused a 65 mph wind gust at a public weather station near Golden.

Thunderstorm Wind, Santa Fe

When
September 9, 9:00 PM MST to 9:02 PM MST
Where
Santa Fe County, Stanley
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.150, -105.980

Thunderstorm outflow winds caused a 67 mph wind gust measured by a public weather station near Stanley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045061, 1045063.